Alert archive / Alabama / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 180, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 17, 2007, 4:58 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2007, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 17, 2007, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 172158
SVRBMX
ALC015-121-172230-
/O.NEW.KBMX.SV.W.0180.070817T2158Z-070817T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT FRI AUG 17 2007
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 530 PM CDT
* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BYNUM...OR 9 MILES
NORTHEAST OF LINCOLN...AND MOVING SOUTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BYNUM BY 505 PM CDT...
JENIFER...TALLADEGA MUNICIPAL AIRPORT...TALLADEGA SUPERSPEEDWAY AND
7 MILES WEST OF ANNISTON METRO AIRPORT BY 510 PM CDT...
WALDO AND 6 MILES NORTHEAST OF CHANDLER SPRINGS BY 530 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3352 8583 3350 8591 3346 8591 3345 8594
3340 8594 3339 8599 3331 8598 3330 8605
3372 8611 3374 8607 3376 8591
$$
JD/812 follow-up statements
000
WWUS54 KBMX 172211
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT FRI AUG 17 2007
ALC015-121-172230-
/O.CON.KBMX.SV.W.0180.000000T0000Z-070817T2230Z/
TALLADEGA AL-CALHOUN AL-
511 PM CDT FRI AUG 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN CALHOUN AND NORTHEASTERN TALLADEGA COUNTIES...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JENIFER...OR ABOUT 9
MILES SOUTHWEST OF OXFORD...MOVING SOUTH AT 30 MPH. STRONG WINDS
ASSOCIATED WITH AN OUTFLOW BOUNDARY EXTEND WELL OUT AHEAD OF THIS
STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
IRONATON BY 520 PM CDT...
7 MILES EAST OF WALDO BY 525 PM CDT...
6 MILES NORTHEAST OF CHANDLER SPRINGS BY 530 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3352 8583 3350 8591 3346 8591 3345 8594
3340 8594 3339 8599 3331 8598 3330 8605
3372 8611 3374 8607 3376 8591
$$
JD/81000
WWUS54 KBMX 172230
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT FRI AUG 17 2007
ALC015-121-172239-
/O.EXP.KBMX.SV.W.0180.000000T0000Z-070817T2230Z/
TALLADEGA AL-CALHOUN AL-
529 PM CDT FRI AUG 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN AND
NORTHEASTERN TALLADEGA COUNTIES EXPIRES AT 530 PM CDT...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED. LOCALLY HEAVY RAINFALL WILL CONTINUE FOR
ANOTHER 15 TO 30 MINUTES ALONG INTERSTATE 20 EAST OF EASTABOGA.
LAT...LON 3352 8583 3350 8591 3346 8591 3345 8594
3340 8594 3339 8599 3331 8598 3330 8605
3372 8611 3374 8607 3376 8591
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:11 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 17, 3:11 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT FRI AUG 17 2007 .DISCUSSION... A WEAK TROUGH...FRONTAL BOUNDARY WILL CONTINUE TO WORK SOUTHWARD THROUGH THE AFTERNOON. CURRENTLY...THE TROUGH IS ACROSS NORTHERN ALABAMA...WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF AN ANNISTON TO HALEYVILLE LINE. LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG THIS BOUNDARY INTO THE EVENING HOURS. TONIGHT LOOK FOR MID TO UPPER 70S. BEHIND THIS FRONTAL BOUNDARY...LOOK FOR SOME DRIER AIR TO MOVE INTO AT LEAST THE NORTHERN TWO-THIRDS OF CENTRAL ALABAMA. SATURDAY WILL BE ANOTHER HOT DAY AS TEMPERATURES WILL MIX OUT IN THE 100S AGAIN BY THE AFTERNOON. WITH DEWPOINTS LOWER THAN TODAY...HEAT INDEX VALUES WILL REMAIN BELOW 110 DEGREES FOR MOST LOCATIONS. AREAS ACROSS THE SOUTHWEST WILL APPROACH 106 TO 108 DEGREES FOR HEAT INDEX VALUES AS DEWPOINTS WILL REMAIN IN THE UPPER 60S AND LOW 70S DURING THE AFTERNOON. SUNDAY...THE RIDGE WILL SLIDE EASTWARD AND ALLOW TEMPERATURES TO RELAX SOMEWHAT...STILL MID TO UPPER 90S THROUGH MIDWEEK. ANOTHER FEATURE OF INTEREST WILL BE AN UPPER LOW DISTURBANCE THAT IS CURRENTLY EAST OF FLORIDA. THIS DISTURBANCE WILL SLIDE WESTWARD UNDER THE BELLY OF THE HIGH PRESSURE SYSTEM CURRENTLY IN PLACE. AS THE HIGH SLIDES EAST THIS UPPER LEVEL DISTURBANCE WILL SLIDE NORTHWEST AND MOVE OVER THE COAST SOMEWHERE BETWEEN HOUSTON TEXAS AND LAKE CHARLES LOUISIANA. THE EXACT POSITION OF THIS UPPER LEVEL DISTURBANCE WILL HELP DETERMINE THE PATH OF DEAN AS IT WILL SERVE AS A BLOCKER TO THE HIGH PRESSURE BUILDING BACK OVER THE SOUTHEAST. IF THE UPPER LEVEL DISTURBANCE CAN MAKE IT AROUND THE CORNER AND BLOCK THE HIGH PRESSURE SYSTEM FROM BUILDING...THEN WE MAY SEE DEAN MAKE MORE OF A TURN TOWARD THE NORTHWEST AND IMPACT THE TEXAS COAST A LITTLE FARTHER NORTH...AND POSSIBLY WRAP SOME MOISTURE INTO THE SOUTHEAST. HOWEVER IF THE HIGH PRESSURE CAN OVERCOME THE BLOCK...THEN LOOK FOR DEAN TO CONTINUE TOWARD SOUTHERN TEXAS AND HAVE LITTLE IF ANY IMPACT ON CENTRAL ALABAMA. CURRENTLY NHC IS GOING WITH THE LATTER OF THE TWO. KEEP IN MIND MODELS ARE IN QUITE A DISAGREEMENT BY THIS TIME PERIOD. WILL DEFINITELY NEED TO KEEP AN EYE ON THIS SYSTEM...BUT UNTIL THEN...THE DROUGHT AND HEAT REMAIN THE MAIN CONCERN FOR CENTRAL ALABAMA. && .AVIATION...18Z TAF DISCUSSION. A FEW SHOWERS AND THUNDERSTORMS ALONG THE I-20 CORRIDOR WILL PROMPT VC WORDING FOR A FEW HOURS THIS AFTERNOON. AIRMASS IS RELATIVELY UNSTABLE AND WITH A WEAK SURFACE TROUGH MOVING THROUGH THE AREA...ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AS TEMPERATURES HEAT UP. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED LATER THIS AFTERNOON AND EARLY EVENING NEAR MGM AND TOI. THERE IS SOME PATCHY HAZE IN THE AREA BUT MOST LOCATIONS SHOULD BE 6SM OR BETTER THROUGH THE EVENING. THE EXCEPTION IS ANB, WHERE LOCAL AFFECTS CONTINUE TO DIMINISH VISIBILITIES. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 100 70 95 70 / 10 10 0 10 10 ANNISTON 71 101 74 95 72 / 20 10 0 10 10 BIRMINGHAM 74 101 76 97 74 / 20 10 10 10 10 TUSCALOOSA 71 102 74 97 74 / 20 20 10 10 10 CALERA 72 102 75 97 74 / 20 10 10 10 10 AUBURN 75 96 75 92 71 / 20 10 10 10 10 MONTGOMERY 76 102 75 98 74 / 20 20 20 10 10 TROY 73 99 73 95 71 / 20 20 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 88/16/88
Hazardous weather outlook, Aug 17, 4:30 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT FRI AUG 17 2007 ALZ011>015-017>050-181830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 430 PM CDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHWARD ACROSS ALL OF CENTRAL ALABAMA AT AROUND 15 MPH. THESE STORMS SHOULD PERSIST THROUGH AT LEAST 8 PM...BEFORE BEGINNING A GRADUAL DECREASE IN BOTH COVERAGE AND INTENSITY. BY MIDNIGHT NO PRECIPITATION IS EXPECTED. DAMAGING WIND IS THE PRIMARY CONCERN... ALTHOUGH LARGE HAIL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL ON SATURDAY AND NEAR THE MIDDLE OF THE WORK WEEK. HEAT INDICES WILL BE NEAR 105 FOR MOST LOCATIONS WITH OVERNIGHT TEMPERATURES RANGING FROM 70 TO 75. CONDITIONS WILL BE MONITORED CLOSELY FOR POTENTIAL HEAT ADVISORIES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12/SIRMON
In the hours before
Special weather statement, Aug 17, 3:27 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CDT FRI AUG 17 2007 ALZ018-172115- ETOWAH- 327 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 415 PM CDT... AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF COLLINSVILLE...OR 13 MILES EAST OF BOAZ...MOVING SOUTHWEST AT 10 MPH. WINDS UP TO 40 MPH AND DANGEROUS LIGHTNING ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Aug 17, 3:32 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 PM CDT FRI AUG 17 2007 ALZ039-172115- MARENGO- 332 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 415 PM CDT... AT 328 PM CDT...NEAR DAYTON...OR 10 MILES EAST OF LINDEN...MOVING SOUTHWEST AT 10 MPH. WINDS UP TO 40 MPH AND DANGEROUS LIGHTNING ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Local storm report, Aug 17, 3:41 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 SE GAYLESVILLE 34.24N 85.52W
08/17/2007 CHEROKEE AL EMERGENCY MNGR
TREES DOWN ON COUNTY RD 51 JUST SOUTH OF HWY 9.
&&
TGOLDENSpecial weather statement, Aug 17, 4:25 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 PM CDT FRI AUG 17 2007 ALZ039-172200- MARENGO- 425 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 500 PM CDT... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CALVARY...OR 7 MILES SOUTH OF LINDEN... MOVING SOUTH AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CALVARY. MILLER. SHILOH. NANAFALIA. SWEET WATER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 03
Local storm report, Aug 17, 4:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL ATTALLA 34.01N 86.10W
08/17/2007 E1.00 INCH ETOWAH AL BROADCAST MEDIA
HWY 278 WEST NEAR MOUNTAINTOP FLEA MARKET.
&&
TGOLDENSpecial weather statement, Aug 17, 4:44 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CDT FRI AUG 17 2007 ALZ019-172230- CALHOUN- 444 PM CDT FRI AUG 17 2007 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN COUNTY UNTIL 530 PM CDT... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WEAVER...MOVING SOUTHWEST AT 15 MPH. MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEAVER. SAKS. BLUE MOUNTAIN. OHATCHEE. WEST END-COBB TOWN. HOBSON CITY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 03
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
| Aug 17, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 36 min |
| Aug 17, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 26 min |
| Aug 17, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 32 min |
| Aug 17, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 36 min |
| Aug 17, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.